Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2017, 9:14 PM CDT for Russell County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 9:14 PM CDT (02:14 UTC)
- Expired
- Jun 13, 2017, 9:58 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:30 PM CDT | TSTM WND GST 56 | Russell Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
698
WUUS53 KICT 140214
SVRICT
KSC167-140315-
/O.NEW.KICT.SV.W.0120.170614T0214Z-170614T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
914 PM CDT TUE JUN 13 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
* Until 1015 PM CDT
* At 914 PM CDT, a severe thunderstorm was located near Walker,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Paradise, Waldo, Russell Airport and
Wilson Lake.
This includes Interstate 70 between Mile Markers 175 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9904 3913 9848 3905 9849 3870 9901
3870 9904
TIME...MOT...LOC 0214Z 225DEG 48KT 3882 9906
HAIL...0.88IN
WIND...70MPH
$$
HOWERTON2 follow-up statements
840
WWUS53 KICT 140232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
932 PM CDT TUE JUN 13 2017
KSC167-140315-
/O.CON.KICT.SV.W.0120.000000T0000Z-170614T0315Z/
Russell KS-
932 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN RUSSELL COUNTY...
At 932 PM CDT, a severe thunderstorm was located 7 miles north of
Russell, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Russell, Lucas, Luray, Paradise, Waldo, Russell Airport and Wilson
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9904 3913 9848 3905 9849 3882 9883
3892 9904
TIME...MOT...LOC 0232Z 221DEG 44KT 3899 9889
HAIL...<.75IN
WIND...60MPH
$$
HOWERTON583
WWUS53 KICT 140258
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
958 PM CDT TUE JUN 13 2017
KSC167-140307-
/O.CAN.KICT.SV.W.0120.000000T0000Z-170614T0315Z/
Russell KS-
958 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.
LAT...LON 3913 9904 3913 9848 3905 9849 3882 9883
3892 9904
TIME...MOT...LOC 0256Z 225DEG 48KT 3923 9858
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:53 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 13, 6:53 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 653 PM CDT Tue Jun 13 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 240 PM CDT Tue Jun 13 2017 An upper low over Montana this afternoon will lift northeastward across the northern Plains tonight into Wednesday. The trailing end of the upper trough axis will move eastward across Kansas tonight into Wednesday morning. Low-level winds will back in the warm sector, with increased convergence along the dryline extending from central Kansas to the Texas Panhandle late this afternoon and evening, despite the dryline retreating slightly westward this evening. Weakening inhibition, combined with lift from the approaching upper trough and dryline convergence, should allow fairly isolated storms to develop near the western fringes of the forecast area by early this evening. A small cluster or two may evolve overnight, aided by upper-level diffluent flow and a strengthened low-level jet. Not expected widespread storm coverage. Any isolated storms early on could be supercells given very strong instability and moderately strong shear. A few reports of large hail and severe wind gusts will be possible, with fairly high LCL's. As the upper low lifts into Canada on Wednesday, the trailing frontal boundary is progged to stretch from northeast Kansas to south-central Kansas, to northwest Oklahoma. Strong insolation and rich Gulf moisture along/south of the front will lead to very strong to extreme diurnal instability, with cap strength weakening from northeast to southwest along the front in the afternoon. Weak frontal convergence with some increased diffluent upper flow may allow a cluster or two of storms to initiate southwestward along the front in the pm/eve hours. Primarily, a multicell storm mode seems favored with localized severe winds/hail possible. Moderate west-northwesterly flow aloft is indicated Thursday into Friday, with a lingering frontal/outflow/dryline intersection in the Kansas region. Rich, Gulf moisture/instability will persist in the warm sector with above normal temperatures, and continued periodic chances for strong-severe storms over central/eastern Kansas. Heat indices of 100-104 degrees are possible both afternoons. .LONG TERM...(Saturday through Tuesday) Issued at 240 PM CDT Tue Jun 13 2017 The GFS and ECMWF continue to indicate a shortwave trough amplifying as it moves across the northern Plains/Upper Mississippi Valley into the Great Lakes over the upcoming weekend. This pushes a cold front southward through the forecast area Saturday night, with an accompanying chance of thunderstorms. A return to more seasonal temperatures is indicated behind the front from Sunday into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jun 13 2017 Primary aviation concern will be thunderstorm chances and coverage this evening and overnight. Thinking highest chances this evening will affect portions of central and north-central Kansas (including Russell and Great Bend), as widely scattered thunderstorms form in the vicinity of a retreating dryline, with chances increasing further east and southeast after 10-11pm (including Salina, Wichita and Hutchinson), as a shortwave currently across the central/southern Rockies approaches from the west. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 93 71 96 / 30 20 20 20 Hutchinson 71 93 68 97 / 30 10 10 20 Newton 71 92 70 95 / 30 20 10 30 ElDorado 72 92 70 94 / 20 30 30 20 Winfield-KWLD 74 93 71 95 / 20 30 30 20 Russell 68 92 65 97 / 30 0 0 30 Great Bend 68 92 65 98 / 30 0 0 20 Salina 72 94 68 97 / 30 10 10 40 McPherson 71 93 68 97 / 30 10 10 30 Coffeyville 75 89 71 92 / 10 20 30 20 Chanute 74 88 71 92 / 20 30 40 20 Iola 74 88 70 93 / 20 40 40 20 Parsons-KPPF 75 89 71 92 / 10 30 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...ADK
Hazardous weather outlook, Jun 13, 7:54 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 754 PM CDT Tue Jun 13 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 754 PM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered thunderstorms will affect portions of central and south-central Kansas this evening, mainly west of a line extending from Salina to Hutchinson to Kingman. The strongest activity will be capable of golfball size hail and 65 mph winds. Additional thunderstorm activity could venture as far east as the Flint Hills overnight, with a few strong to marginally severe storms possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms will be possible Wednesday afternoon and evening, generally along and southeast of the Kansas Turnpike. Hail up to golf ball size and damaging downburst winds will be the main threats. Scattered storm chances remain in the forecast Thursday through Saturday night. Any storms that develop during this time will have a good chance to become severe, with large hail and damaging winds the main threats. Heat indices of 100 to 104 are expected across much of the area during the afternoon and early evening Thursday and Friday. .SPOTTER INFORMATION STATEMENT... A few storm spotters may be needed this evening, generally west of a line extending from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 13, 6:20 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 W RUSSELL 38.89N 98.87W
06/13/2017 RUSSELL KS LAW ENFORCEMENT
2 SEMI TRACTOR TRAILERS WERE BLOWN OVER WEST OF TOWN ON
I-70.
&&
BDKLocal storm report, Jun 13, 6:27 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
06/13/2017 M72.00 MPH RUSSELL KS AMATEUR RADIO
&&
BDKLocal storm report, Jun 13, 8:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL WNW GENESEO 38.52N 98.16W
06/13/2017 E0.88 INCH RICE KS TRAINED SPOTTER
&&
BDKSpecial weather statement, Jun 13, 8:18 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Wichita KS 818 PM CDT TUE JUN 13 2017 KSZ047-140145- Barton KS- 818 PM CDT TUE JUN 13 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Barton County in central Kansas... * Until 845 PM CDT * At 817 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Pawnee Rock, or 6 miles northeast of Larned...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Pawnee Rock, Albert and Great Bend Airport. A severe thunderstorm watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3845 9903 3845 9874 3826 9875 3826 9903 TIME...MOT...LOC 0118Z 231DEG 30KT 3826 9905 HOWERTON
Special weather statement, Jun 13, 8:29 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
829 PM CDT TUE JUN 13 2017
KSZ050-140200-
Rice KS-
829 PM CDT TUE JUN 13 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Rice County in central Kansas...
* Until 900 PM CDT
* At 827 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sterling...moving northeast at
65 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lyons, Sterling, Little River and Alden.
LAT...LON 3852 9808 3852 9792 3830 9792 3817 9808
3817 9841
TIME...MOT...LOC 0128Z 223DEG 57KT 3815 9827
HOWERTONSpecial weather statement, Jun 13, 8:35 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
835 PM CDT TUE JUN 13 2017
KSZ032-047-140200-
Russell KS-Barton KS-
835 PM CDT TUE JUN 13 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 900 PM CDT
* At 832 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Otis...moving northeast at 50
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Gorham, Albert, Olmitz, Milberger, Galatia and Susank.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.
LAT...LON 3889 9904 3870 9865 3854 9882 3843 9903
3870 9903 3870 9904
TIME...MOT...LOC 0134Z 220DEG 42KT 3855 9909
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Jun 13, 8:29 PM CDT | Special Weather Statement | ICT | Rice | 31 min |
| Jun 13, 8:35 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| Jun 13, 9:47 PM CDT | Special Weather Statement | ICT | Lincoln | 43 min |
| Jun 13, 10:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| Jun 14, 1:40 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 35 min |
| Jun 14, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 41 min |
| Jun 14, 3:10 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| Jun 14, 6:43 PM CDT | Special Weather Statement | ICT | Butler | 47 min |
| Jun 14, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.